Kansas, 2024

Hail in Kansas, March 7, 2024

March 7, 2024 · NWS ICT · 10 events in 6 counties and zones

The evening of March 7th, a cluster of marginally severe thunderstorms roamed across the south central and southeast Kansas. This thunderstorm activity produced hail of varying sizes ranging from pea (1/4 inch) to quarter (1 inch) across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

The evening of March 7th, a cluster of marginally severe thunderstorms roamed across the south central and southeast Kansas. This thunderstorm activity produced hail of varying sizes ranging from pea (1/4 inch) to quarter (1 inch) across the area. Later in the evening, a single supercell continued to grow up scale over Chautauqua County, and a single tornado warning was issued. No tornado was observed, but a single funnel cloud was reported during the warning time.

This thunderstorm activity was fairly slow moving and produced significant amounts of rain. Rainfall amounts of 1.07 inches to 2.88 inches were reported the next morning from both cooperative observer and CoCoRaHS reporting sites. No flooding was reported as most areas were very dry at the time, and the ground soaked up the heavy rainfall quickly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 7, 3:03 AM CST, 2 hours 22 minutes earlier. Its key messages:

  • Storm chances increasing late tonight through Thu morning with some severe hail possible with the stronger storms.
  • Another round of storms expected early Thu evening into Thu night with severe storms also possible.
Area forecast discussion, Mar 7, 3:03 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
303 AM CST Thu Mar 7 2024

.KEY MESSAGES...
- Storm chances increasing late tonight through Thu morning with
  some severe hail possible with the stronger storms.

- Another round of storms expected early Thu evening into Thu
  night with severe storms also possible.

&&

.DISCUSSION...
Issued at 258 AM CST Thu Mar 7 2024

Water vapor satellite imagery shows a deep upper trough across the
southwestern CONUS early this morning. Upper-air analysis shows a
rather stout upper jet beginning to nose into southern plains with
diffluent flow aloft across eastern Oklahoma, much of Kansas and
into Missouri. Some scattered showers and storms have already
developed across portions of eastern Oklahoma, far southeast Kansas,
and southern Missouri early this morning. The development of ACCAS
across the Flint Hills and cooling cloud tops on IR satellite across
northern Oklahoma/southern Kansas suggest more widespread
thunderstorm development is imminent. As a more unstable airmass
continues to be advected into the region from the south, this will
only further support the development of widespread showers and
storms this morning. While shear isn't great, MUCAPE around 1500-
2000 J/kg across south-central and southeast Kansas should be able
to support strong to marginally severe storms capable of producing
up to quarter-sized hail. As better forcing associated with a subtle
impulse embedded within the upper flow shifts to the north and east,
a break in shower and thunderstorm activity may occur across south-
central Kansas midday today. Meanwhile, portions of
eastern/southeast Kansas may continue to see showers and
thunderstorms fester from this morning through much of the afternoon
hours.

Shifting to this afternoon and evening, regardless of the exact
details in the environment across south-central and southeast
Kansas, additional development of showers and storms is expected.
However, an interesting setup for isolated to widely scattered
strong to severe storms appears increasingly possible across
portions of south-central and southeast Kansas. Questions still
remain on if morning thunderstorm activity both across Kansas, and
further south across northern Texas, will affect low-level moisture
this afternoon. But, a brief period of clearing and subsequent
diurnal heating across south-central Kansas does appear increasingly
likely early this afternoon. A surface low/trough, with a warm front
extending across southern Kansas and a dryline extending into
western Oklahoma, is expected to track along the KS/OK border this
afternoon. Also, cooler temperatures aloft associated with the
arrival of the larger upper trough will help to steepen lapse rates
after this morning's convection. This is all to say, if a storm or
two develops within the vicinity of the aforementioned warm front,
large hail up to half dollar-size is possible. There is also the
outside chance for a tornado within the vicinity of the warm front,
but a number of factors have to come together throughout the day for
this outcome to truly be in play. After sunset, the loss of diurnal
heating and more numerous storm development will likely hinder any
organized convection, and heavy rainfall will be possible across
portions of southeast and east-central Kansas tonight. However,
flooding concerns remain low at this time given how dry it has been
over the past month or so.

Transitioning into Friday, a cold front is expected to sweep across
the area. With instability moving south and east of the forecast
area, mostly just rain showers are expected, but a couple of
isolated storms cannot be ruled out across far southeast Kansas.
Rain chances will come to an end from northwest to southeast
throughout the day. In total from this morning to late Friday night,
up to an inch of rainfall is possible for locations along and east
of the Kansas Turnpike with lesser amounts expected further west.

A typical cool and dry post-frontal air mass with temperatures near
average for this time of year is expected to dominate the region on
Saturday. A warming trend will commence on Sunday and last into the
middle of next week. Warm, dry, and breezy conditions on Monday
and Tuesday may drive some marginal fire weather concerns across
the area, but rainfall should help accelerate green up across
the area. The next system may arrive by Thursday to bring the
region's next rain chances and the potential for strong
storms. However, a fair amount of spread in the global models
presents high uncertainty in this part of the forecast at this
time. Stay tuned for updates.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1033 PM CST Wed Mar 6 2024

Conditions will start off dry with only some mid to high clouds
floating overhead, then showers/storms are expected to develop
after 09z and increase in coverage for this morning into the
afternoon hours. A few of the storms could produce hail up to
the size of quarter. IFR cigs are expected to develop this
morning and slowly rise into the MVFR category on Thursday
afternoon. Numerous showers/storms will linger over much of the
area today with a frontal boundary stalling out over south
central Kansas this afternoon.

&&

.FIRE WEATHER...
Issued at 258 AM CST Thu Mar 7 2024

Fire weather concerns will remain on the low side through the
weekend and will potentially ramp back up for the start of the
work week.

Warm, breezy, and dry conditions may lead to very high grassland
fire danger across central and south-central Kansas on Monday,
and the Flint Hills on Tuesday.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...JC
AVIATION...CDJ
FIRE WEATHER...JC
Hazardous weather outlook, Mar 7, 3:09 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
309 AM CST Thu Mar 7 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
309 AM CST Thu Mar 7 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered storms are likely this morning across much of the area.
Quarter size hail will be possible with the stronger storms during
the morning hours.

Another round of thunderstorms is possible this afternoon and
evening across south-central and southeast Kansas. Strong to severe
storms are also possible with this round. Up to half-dollar size
hail is the main concern, and a brief tornado cannot be ruled out
primarily during the afternoon hours across south-central Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms may continue into Friday, primarily across
southeast Kansas.

Very high grassland fire danger is possible across central and
south-central Kansas on Monday, and across southeast Kansas on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Mar 7, 4:49 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
449 AM CST Thu Mar 7 2024

KSZ082-091-092-071115-
Harper KS-Sumner KS-Kingman KS-
449 AM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARPER...
SOUTHEASTERN KINGMAN AND NORTHWESTERN SUMNER COUNTIES THROUGH 515 AM
CST...

At 448 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Harper, moving northeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Conway Springs, Argonia, Norwich, Danville, Freeport, and Runnymede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3714 9784 3723 9803 3751 9792 3739 9759
TIME...MOT...LOC 1048Z 206DEG 24KT 3724 9791

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CUELLAR
Special weather statement, Mar 7, 5:14 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
514 AM CST Thu Mar 7 2024

KSZ082-083-091-092-071200-
Harper KS-Sumner KS-Sedgwick KS-Kingman KS-
514 AM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SEDGWICK...
NORTHEASTERN HARPER...SOUTHEASTERN KINGMAN AND NORTHWESTERN SUMNER
COUNTIES THROUGH 600 AM CST...

At 513 AM CST, Doppler radar was tracking a strong thunderstorm 6
miles south of Norwich, or 11 miles west of Conway Springs, moving
northeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Clearwater, Cheney, Conway Springs, Norwich, Viola, and Runnymede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3726 9781 3735 9799 3767 9782 3752 9747
TIME...MOT...LOC 1113Z 214DEG 20KT 3737 9784

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CUELLAR
Local storm report, Mar 7, 5:19 AM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
519 AM CST Thu Mar 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     Hail             4 E Runnymede           37.35N 97.86W
03/07/2024  E0.70 inch       Harper             KS   Trained Spotter

&&

MWM
Special weather statement, Mar 7, 5:23 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
523 AM CST Thu Mar 7 2024

KSZ067-082-071200-
Reno KS-Kingman KS-
523 AM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL RENO AND EASTERN
KINGMAN COUNTIES THROUGH 600 AM CST...

At 522 AM CST, Doppler radar was tracking a strong thunderstorm near
Kingman, moving northeast at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Kingman, Pretty Prairie, Murdock, Waterloo, Cleveland, Cheney Lake,
Mt Vernon, Kingman Airport, and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3755 9826 3786 9818 3775 9776 3773 9777
      3773 9781 3767 9781 3744 9795
TIME...MOT...LOC 1122Z 204DEG 18KT 3760 9811

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CUELLAR

The radar

The Wichita radar (KICT), 59 km away, was scanning. The volume nearest the first event began at 11:23 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Kingman

When
March 7, 5:25 AM CST to 5:26 AM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
0.88 in hail
Reported by
Public
Coordinates
37.650, -98.110

Penny to nickel sized hail reported by the public via social media in Kingman.

Hail, Reno

When
March 7, 6:19 AM CST to 6:20 AM CST
Where
Reno County, 1.09 mi W of Nickerson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.150, -98.100

An accumulating hail report of penny sized hail up to one-half inch deep on the deck occurred in Nickerson.

Hail, Sedgwick

When
March 7, 6:58 AM CST to 6:59 AM CST
Where
Sedgwick County, 4.29 mi SSE of Andale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.740, -97.610

There was an accumulating hail report of penny sized hail covering the ground near Andale.

Hail, Chautauqua

When
March 7, 5:53 PM CST to 5:54 PM CST
Where
Chautauqua County, 0.69 mi N of Sedan
Measured
0.88 in hail
Reported by
Public
Coordinates
37.140, -96.180

Public report of nickel sized hail in Cedar Vale.

Hail, Chautauqua

When
March 7, 5:57 PM CST to 5:58 PM CST
Where
Chautauqua County, 0.55 mi E of Niotaze
Measured
0.88 in hail
Reported by
Public
Coordinates
37.070, -96.010

Public report of nickel sized hail in Niotaze.

Funnel Cloud, Montgomery

When
March 7, 6:00 PM CST to 6:01 PM CST
Where
Montgomery County, 2.21 mi E of Caney
Reported by
Public
Coordinates
37.020, -95.910

Public report of a funnel cloud near Caney.

Hail, Sedgwick

When
March 7, 7:12 PM CST to 7:13 PM CST
Where
Sedgwick County, 0.88 mi NW of Eastborough
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.710, -97.260

KWCH meteorologist reported nickel sized hail near 13th and Woodlawn.

Hail, Sedgwick

When
March 7, 7:40 PM CST to 7:41 PM CST
Where
Sedgwick County, Goddard
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.670, -97.580

Nickel sized hail was reported near Goddard.

Hail, Sedgwick

When
March 7, 8:09 PM CST to 8:10 PM CST
Where
Sedgwick County, 6.43 mi NNE of Viola
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.560, -97.590

Penny hail reported by fire department near Viola.

Hail, Butler

When
March 7, 8:10 PM CST to 8:11 PM CST
Where
Butler County, 1.49 mi NNE of Benton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.800, -97.110

There was a report relayed of one inch hail in Benton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166099, 1166098, 1166097, 1166096, 1166095, 1166100, 1166094, 1166092, 1166091, 1166090.